Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Medford, OR

July 23, 2006Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 23, 2006, 6:29 PM PDT for Siskiyou County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2006, 6:29 PM PDT (01:29 UTC)
Expired
Jul 23, 2006, 7:15 PM PDT
In force
46 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
3025 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 240130
SVRMFR
CAC093-240215-
/O.NEW.KMFR.SV.W.0008.060724T0129Z-060724T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
629 PM PDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA

* UNTIL 715 PM PDT

* AT 625 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND   
HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES SOUTH OF SEIAD 
VALLEY...OR ABOUT 11 MILES EAST OF HAPPY CAMP...AND MOVING NORTHWEST 
AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 4157 12337 4162 12292 4187 12292 4185 12330

$$
1 follow-up statement
000 
WWUS56 KMFR 240209
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
707 PM PDT SUN JUL 23 2006

CAC093-240217-
/O.EXP.KMFR.SV.W.0008.000000T0000Z-060724T0215Z/
SISKIYOU CA-
707 PM PDT SUN JUL 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SISKIYOU COUNTY
EXPIRES AT 715 PM PDT...

LAT...LON 4157 12337 4162 12292 4187 12292 4185 12330

$$

MWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:50 PM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 23, 1:50 PM PDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
150 PM PDT SUN JUL 23 2006

.DISCUSSION...
INSTABILITY IS EVIDENT IN THE ACCAS IN JACKSON AND JOSEPHINE
COUNTIES SO WILL ADD ISOLATED THUNDERSTORMS FOR THIS EVENING.
OTHERWISE MONSOONAL MOISTURE FLOWING AROUND THE EDGE OF THE HIGH
WILL ADVECT OVER EASTERN HALF OF THE CWA AGAIN MONDAY AND TUESDAY
AND WITH AFTERNOON HEATING WILL BUILD INTO THUNDERSTORMS. SISKIYOU
COUNTY WILL CONTINUE TO SEE ACTIVITY BUT MODOC...KLAMATH...
AND LAKE COUNTIES LOOK TO BE IN THE THICK OF IT.

RIDGE BEGINS TO RETREAT TO GREAT BASIN MONDAY AS A WEAK TROUGH
BEGINS TO DEVELOP OFFSHORE. THIS WILL BEGIN A VERY SLIGHT COOLING
TREND WEST OF THE CASCADES. WEAK TROUGH MOVES ONSHORE TUESDAY WITH A
WEAK MARINE PUSH FOR THE UMPQUA BASIN.

THE RIDGE RETURNS WEDNESDAY AND STRENGTHENS A BIT ON THURSDAY. LOOKS
LIKE A MINI HEAT WAVE AS RIDGE IS NOT QUITE AS STRONG ALONG WITH A
WEAK SOUTHWEST FLOW. MODELS KEEP INDICATING COOLING NEXT WEEKEND.
THEY ARE PROBABLY TOO STRONG WITH A TROUGH ALONG THE COAST BUT IN
THE EXTENDED RANGE DISCUSSION A TROUGH IS FAVORED.

&&

.AVIATION...VFR. INLAND THUNDERSTORMS MAINLY ALONG AND EAST OF THE
CASCADES AND IN THE SISKIYOUS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
.OR...SMALL CRAFT ADVISORY FOR WIND AND SEAS FLORENCE TO CA BORDER.
.CA...SMALL CRAFT ADVISORY FOR WIND AND SEAS CA BORDER TO PT ST
GEORGE.

&&

11

In the hours before

Local storm report, Jul 23, 4:18 PM PDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
418 PM PDT SUN JUL 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     EXCESSIVE HEAT   N HAPPY CAMP            41.80N 123.38W
07/23/2006  M108 F           SISKIYOU           CA   TRAINED SPOTTER

&&

BUNKER
Local storm report, Jul 23, 4:57 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
457 PM PDT SUN JUL 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     EXCESSIVE HEAT   N LOOKOUT               41.21N 121.15W
07/23/2006  M104 F           MODOC              CA   TRAINED SPOTTER

&&

BUNKER

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.